MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Unraveled Material (1664); Difficult to Advance (2920)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: sos omni 2 (5frx.308) catheter,.035 bentson wire.Occupation: director of ir.Pma/510(k) #: pre-amendment.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a male patient required placement of a nester platinum embolization coil for embolization of the splenic artery.During the procedure, the operator noticed "the device did not fully deploy." the physician attempted to deploy the coil by flushing three times over the course of an hour.The operator then attempted to push the coil out with a wire.It was reported 90% of the coil was deployed in the splenic artery.When the physician attempted to remove the device, "the remaining portion (10%) that was stuck inside the catheter unraveled inside the patient." the "unraveled portion" of the coil is "hanging out into the aorta".Additional information regarding patient outcome has been requested but is currently unavailable.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Correction: h6 device code 2 - "material separation" was initially reported.Upon receiving additional information, coil did not separate.Additional information: b5 - event description: additional information was provided on 23oct2019.The physician reported "once the coil unraveled the catheter came out" and the coil did not separate.An additional procedure was completed successfully to remove the unraveled coil.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
See h10.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.Investigation ¿ evaluation: (b)(6) medical center informed cook that a user had difficulty deploying a nester platinum embolization coil.The intended placement was in the splenic artery.During the procedure, the coil did not fully deploy, despite an hour of flushing and attempts to advance with an 0.035" wire through a 5fr x.038¿ catheter.The catheter was pulled back, but the coil remained stuck within the catheter and began to unravel inside the patient.A portion of the coil was finally deployed within the splenic artery, but the unraveled portion remained hanging out into the aorta.Follow-up with the facility on 23oct2019 revealed that the coil was retrieved during an additional procedure.No adverse effects to the patient have been reported.The complainant did not return the complaint device for investigation; therefore, no physical examinations could be performed.However, a document based investigation evaluation was performed.No gaps in the manufacturing or quality control processes were identified.The risks associated with the devices are acceptable when weighed against the benefits.The device history record for the complaint lot was reviewed to check for failure-related nonconformances and additional complaints.There are no recorded nonconformances on this lot.There is one additional complaint from this lot on one device that became stuck in a kumpe catheter.The device for the additional complaint was not returned for evaluation, and the investigation did not identify a conclusive cause.Cook did not confirm that either device was manufactured out of specification based on the provided information in both complaints.The instructions for use (ifu) provided with this device was reviewed.The ifu recommend, for.035" coils, to use an.035" wire guide and an.035" catheter.The ifu also states "if difficulties occur when deploying the embolization coil, withdraw the wire guide, coil and angiographic catheter simultaneously as a unit." the customer stated that the coil did not fully deploy during the procedure, despite attempts to flush the catheter and push the coil out with a wire guide.Cook's ifu recommends using an.035" wire guide and.035" catheter for.035" embolization coils.The customer indicated that an.038" catheter was used in this procedure.The exact dimension for the angiodynamic catheter's inner diameter is unknown.It is possible that the gap between the coil and catheter was too large, resulting in the coil becoming lodged in the catheter.Based on the information provided, no inspection of returned product and the results of the investigation, it was determined that a possible cause of this event is unintended use error.The appropriate personnel have been notified.Per the quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
NESTER PLATINUM EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9213258
Report Number1820334-2019-02655
Device Sequence Number18937134
Product Code KRD
UDI-Device Identifier00827002269934
UDI-Public(01)00827002269934(17)200109(10)5523555
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/09/2020
Device Model NumberN/A
Device Catalogue NumberMWCE-35-14-4-NESTER
Device Lot Number5523555
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/11/2019
Supplement Date Received by Manufacturer10/23/2019
03/20/2020
Initial Report FDA Received Date10/21/2019
Supplement Report FDA Received Date11/06/2019
03/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Outcome Attributed to Adverse Event Other;
Patient Age12 YR